Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 207, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2018, 7:50 PM CDT for 5 counties in Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2018, 7:50 PM CDT (00:50 UTC)
- Expired
- Jul 4, 2018, 8:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3193 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.5
The text
As transmitted.
378 WUUS53 KDMX 050050 SVRDMX IAC091-109-147-151-187-050115- /O.NEW.KDMX.SV.W.0207.180705T0050Z-180705T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 750 PM CDT WED JUL 4 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Webster County in central Iowa... Northeastern Pocahontas County in northwestern Iowa... Southwestern Kossuth County in north central Iowa... Western Humboldt County in north central Iowa... Southeastern Palo Alto County in northwestern Iowa... * Until 815 PM CDT. * At 750 PM CDT, a severe thunderstorm was located 8 miles northeast of Pocahontas, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Pocahontas, Rolfe, Gilmore City, Livermore, Bode, Rutland, Bradgate, Plover, St. Joseph, Ottosen, Pioneer and Pocahontas Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4278 9472 4294 9460 4291 9412 4256 9442 TIME...MOT...LOC 0050Z 295DEG 27KT 4280 9452 HAIL...<.75IN WIND...60MPH $$ Martin
1 follow-up statement
296
WWUS53 KDMX 050114
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
814 PM CDT WED JUL 4 2018
IAC091-109-147-151-187-050122-
/O.EXP.KDMX.SV.W.0207.000000T0000Z-180705T0115Z/
Webster IA-Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA-
814 PM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...
NORTHEASTERN POCAHONTAS...SOUTHWESTERN KOSSUTH...WESTERN HUMBOLDT AND
SOUTHEASTERN PALO ALTO COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4278 9472 4294 9460 4291 9412 4256 9442
TIME...MOT...LOC 0112Z 295DEG 27KT 4273 9432
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:13 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 4, 6:13 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 613 PM CDT Wed Jul 4 2018 ...Updated for 00z Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 315 PM CDT Wed Jul 4 2018 High pressure continues to sit over the Mid-Atlantic region bringing southerly flow to the area. Warm-moist airmass has remained in place for most of the afternoon. A short-wave trough with a few areas of vort maxes have been moving across the upper Midwest producing a line of mainly elevated thunderstorms across the northern portions of the CWA. These storms have used a decent amount of available energy, while sending out a cold pool that has stabilized the atmosphere in the north. Therefore the heat advisory has been canceled along and north of Hwy 20. Areas southward that have not had the extensive cloud cover will remain in the advisory through this evening. Associated with this short- wave a surface cold front will swing through late this afternoon and into the evening. Areas were CAPE is still present will be able to support thunderstorms this evening and into overnight. Storms that develop may be capable of producing hail and gusty winds. The main limiting factor to severe potential with thunderstorms will be 0-6km bulk shear, which does not appear to be much greater than 20-25 knots. It is possible if new convection encounters outflow from previous activity it may be able to ingest some helicity. But aside from higher CAPE values, wind shear and mid-level lapse rates are not all too favorable for severe. Heavy rain is likely with storms along the cold front overnight. Storms look to be rather progressive, but storm training could be possible is some spots and may present a localized flash flood problem, especially as the low-level jet kicks in during the evening. In the extended period, zonal flow develops across much of the northern United States. The lack of any CVA and kicker troughs will allow the high pressure over the Mid-Atlantic to retrograde back to the west and begin to build a ridge. Heading into the weekend this will put much of the Midwest in an area of subsidence keeping conditions dry. Both GFS and Euro depict the ridge lingering into the start of the next work week. Conditions overall will be cooler compared to the past week, with temperatures staying in the mid 80s for most of the CWA. The next chance for precipitation looks to come next Wednesday. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 613 PM CDT Wed Jul 4 2018 A cold front will pass through the state tonight into tomorrow and bring a shift of winds from southerly to from the north or northwest by late morning or afternoon. This front will be accompanied by scattered showers and thunderstorms, which may bring gusty winds and IFR or lower restrictions. Outside of thunderstorms, VFR conditions are expected to prevail. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ044>050-057>062- 070>075-081>086-092>097. && DISCUSSION...Krull AVIATION...Ansorge
Hazardous weather outlook, Jul 4, 7:39 PM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 739 PM CDT Wed Jul 4 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-060045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 739 PM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible this evening mainly over northern Iowa and then area wide later tonight. A few strong to perhaps severe storms are possible, with damaging winds and locally heavy rainfall the primary threats. River Flood Warnings are in effect for some rivers in the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible across the south half of Iowa on Thursday. A few strong storms are possible mainly across the southeast, with damaging winds and locally heavy rainfall the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Ansorge
In the hours before
Local storm report, Jul 4, 5:11 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST 1 WNW LAKE MILLS 43.42N 93.55W
07/04/2018 E61 MPH WINNEBAGO IA TRAINED SPOTTER
SPOTTER MEASURED 61 MPH WIND GUST. HIS CAR
DOOR WAS ALSO CAUGHT BY THE WIND WHEN HE WAS
OPENING THE DOOR, PUSHING THE DOOR INTO HIS
FACE. THIS CONTACT BROKE HIS NOSE.
&&
CCSpecial weather statement, Jul 4, 7:38 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Des Moines IA 738 PM CDT WED JUL 4 2018 IAZ005-015-023-024-035-050145- Humboldt IA-Palo Alto IA-Kossuth IA-Webster IA-Pocahontas IA- 738 PM CDT WED JUL 4 2018 ...Gusty winds possible with storms in north central Iowa... At 738 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southeast of Emmetsburg to 7 miles southeast of Albert City. Movement was east at 25 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Pocahontas, Laurens, West Bend, Rolfe, Gilmore City, Bode, Mallard, Palmer, Ayrshire, Havelock, Rutland, Bradgate, Plover, Varina, St. Joseph, Curlew, Ottosen, Rodman, Irvington and Pioneer. LAT...LON 4304 9419 4262 9433 4262 9492 4305 9483 TIME...MOT...LOC 0038Z 274DEG 20KT 4304 9460 4270 9486 Martin
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:38 PM CDT | Special Weather Statement | DMX | Pocahontas | 67 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.